Warfarin, Dietary Supplement Combos Pose Dangers
Taking herbal and other dietary supplements can pose dangers for health care consumers warn researchers; especially for those with atrial fibrillation or other conditions treated with the blood thinner warfarin. The findings come from patient interviews and show that few have an understanding of the risks of mixing blood thinners and dietary supplements.
69 Percent of Popular Dietary Supplements Interfere with Warfarin
Researchers at the Intermountain Medical Center Heart Institute in Salt Lake City interviewed 100 patients. Of those, 35 were combining warfarin with dietary supplement, 69 percent of which the most popular interfere with blood thinning medication used to prevent stroke complications from atrial fibrillation, prosthetic heart valve replacement, deep vein thrombosis (DVT) and pulmonary embolism.
"This is an alarming finding," said T. Jared Bunch, MD, a study author and heart rhythm specialist at the Intermountain Medical Center Heart Institute, because the supplements "compete" in the liver to change the way warfarin works - the result can be hemorrhage and ineffective blood thinner response.
"This data is important because it demonstrates how important it is for physicians to understand our patients' knowledge about and use of these products," said Dr. Bunch. "We need to do a better job of teaching our patients about the dangers of mixing warfarin with these products."
The most popular among patients with atrial fibrillation were glucosamine/chondroitin, fish oil, co-enzyme Q and vitamins; many multivitamins contain vitamin K that promotes blood clotting.
The researchers also observed patients taking dietary supplements were more likely to skip their warfarin dose or double up on missed doses. Dietary supplements combined with warfarin was also linked to higher rates of unexplained bleeding and need for blood transfusion.